Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 175, NWS Springfield, MO

August 23, 2000Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2000, 8:48 PM CDT for Phelps County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 8:48 PM CDT (01:48 UTC)
Expired
Aug 23, 2000, 9:35 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Phelps County, MO

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:00 PM CDTThunderstorm WindRolla, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 240149
SVRSGF
MOC161-240235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 PM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 935 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DOOLITTLE...OR 7 MILES NORTHWEST OF
  ROLLA...MOVING EAST SOUTHEAST AT 10 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY
  PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROLLA BY 910 PM CDT.
   ST. JAMES BY 930 PM CDT.

THE TOWN OF NORTHWYE IS ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEoAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3802 9203 3789 9186 3779 9162 3803 9162

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:05 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Aug 23, 2:05 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT WED AUG 23 2000

MAIN FOCUS THIS PERIOD WILL BE WITH POPS IN CENTRAL AND E COUNTIES
OVERNIGHT/THU MORNING...AND WITH TEMPS.

SURFACE FRONT WAS LOCATED ALONG THE IOWA/MISSOURI BORDER.  EARLIER
THIS MORNING...OUTFLOW BOUNDARY WAS EVIDENT ON BOTH VISIBLE
SATELLITE AND SURFACE ANALYSIS.  NO SATELLITE SINCE SHORTLY AFTER
17Z WHICH WOULD BE NICE WITH CONVECTION BEGINNING ACROSS NORTHERN
ARKANSAS ATTM.  TEMPS WERE FROM THE MID TO UPPER 90S ACROSS THE CWA
WITH A FEW MORE HOURS OF HEATING LEFT.

MAY SEE SOME ISOLATED TSRA DEVELOP THIS EVENING ACROSS SOUTH CENTRAL
MO...BUT MAIN ACTIVITY IS EXPECTED ON WESTERN EDGE OF MCS
OVERNIGHT.  MCS EXPECTED TO DEVELOP IN THE VICINITY OF THE
STATIONARY BOUNDARY OVERNIGHT IN SOUTHERN IA/NORTHERN MO.  MEAN FLOW
WOULD TAKE COMPLEX TO THE SOUTHEAST WITH WESTERN EDGE PRECIPITATING
OVER CENTRAL AND SOUTH CENTRAL MO.  WILL CONTINUE CURRENT FORECAST
BUT WILL UP THE POPS TO 40 PERCENT.

CURRENT UPPER AIR ANALYSIS SHOWS 500MB HIGH CENTERED OVER THE MS
VLY.  CURRENT PROGS HAVE HIGH RETROGRADING WESTWARD INTO THE PLAINS
AND E ROCKIES IN RESPONSE TO DEEPENING TROF TO THE EAST.  THIS WILL
ALLOW STATIONARY BOUNDARY TO DROP A LITTLE FURTHER SOUTH
TONIGHT/THU.  WITH MCS DEBRIS ACROSS MY E CWA ON THU...WILL DROP
TEMPS SEVERAL DEGREES THERE.  ELSEWHERE WILL GO WITH PERSISTANCE...
WITH TEMPS ABOVE GUIDANCE...AND LITTLE OR NO CLOUD COVER.

FCSTID = 5
SGF   72  94  70  95 /  10  10  10   5
JLN   77  99  76 101 /   5   5   5   5
UNO   73  90  72  97 /  30  30  10   5
VIH   73  89  68  94 /  40  30  10   5

.SGF...
KS...NONE.
MO...NONE.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:26 PM CDTSevere Thunderstorm WarningSGFDent49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.